December 8, 2015: BRAF/MEK Therapy

doctor2

Richard Joseph, MD, is an assistant professor of medicine/oncology at Mayo Clinic. His Hematology/Oncology fellowship was completed at MD Anderson Cancer Center. He is a voting member of the NCCN (National Comprehensive Cancer Network. He belongs to Melanoma International’s Scientific Advisory Board and received MIF’s Doctor of the Year award for 2015.


» STOPPING TREATMENT
I have been on BRAF since August 2012 and I started with the BRAF/MEK combo in March 2014. I have been taking the pills for three years now. Since I have been completely NED for a long time now, I am strongly considering (in agreement with my doctor) stopping the medication. If I stop, I will still be followed closely. Since I am not resistant to the medication, there would be no problem if I needed to start the medication again if there was any recurrence of the disease, correct? Do you think I can I safely go off of it?

Dr. Joseph: “This is a great question in an area where we don’t have a lot of data to guide us. I think it is reasonable to stop BRAF/MEK combinations with close follow up and, as you mention, since you are not resistant, the drugs should work if disease were to recur. One could also consider treating with immunotherapy if the disease recurs.”

» JOINT PAIN/EDEMA
I am taking the BRAF/MEK drugs and my problems at the moment are joint pain/swelling & general peripheral edema, which is quite severe. Has anyone else had these side effects & what are some ideas to best deal with them? I take anti inflammatories, but was wondering about diuretics?

Dr. Joseph: “Joint pain and swelling are relatively common on BRAF/MEK inhibitors. For severe symptoms, we often consider reducing the dose or holding the drugs until the symptoms improve and then restarting them at lower doses with a goal to slowly raise the dose up until the side effects are manageable. Another strategy we’ve tried with some success is prescribing low dose steroids such as prednisone, 5 mg twice a day, with a goal to titrate the steroids to the lowest dose possible. “

» FEVER, CHILLS, BOWEL IRREGULARITIES & RASH
My husband is on the BRAF/MEK combo and in 2 months, the side effects have not included joint swelling, but, he does have fever/chills, bowel irregularities and rash early on. How do we deal with these?

Dr. Joseph: “Fevers and chills are two of the most common toxicities with BRAF/MEK combinations and can be a challenge to manage. As mentioned above, the typical strategies to deal with these toxicities is to first stop the drugs until the symptoms resolve followed by restarting with a lower dose. A second strategy can include adding a low dose steroid like prednisone 5 mg twice a day.”

»STAGE III ADJUVANT THERAPY
Do you think BRAF/MEK will be used in for stage III as adjuvant therapy? Shouldn’t a patient be checked for the BRAF status early on in diagnosis, at the first pathology?

Dr. Joseph: “Many studies are prospectively looking at the use of BRAF/MEK in the adjuvant setting and until the results are back, I would not recommend their use outside of a clinical trial. Our practice checks for BRAF mutation status on all patients with Stage IIB and higher. We do not routinely assess for BRAF status for patients with Stage 1 since the chances of recurrence are so low.”

Do you have a question you would like to have considered for the next column? Email cpoole@melanomainternational.org.

5 responses to “December 8, 2015: BRAF/MEK Therapy”

  1. Jeff Hicks says:

    Not sure if this is BRAF/MEK is another form of Zelboraf but this is the medication I am on. I have been on it since March 2010 and at the consideration of my doctor I too am discussing coming off the medication as I have been NED for a while. I started drug in the Phase II clinical trial setting and have just ran the trial out and now purchase (insurance) my own meds. I’m confident in my doctors opinion and advise but it sounds further reassuring that my meds would work again and/or the others developed over that last few years.

    • Jeff that is wonderful about your NED status. Most likely you are either on Zelboraf/Cobi or Taflinar/Mekinist, these are the two approved combinations. (they change the names a lot!)
      But I agree that if your doctor thinks it is a good idea and you concur, go off the meds until there is a time of needing them. Hopefully you won’t! Take good care.

  2. I started BRAF January 2010 and added the MEK May 2013. I had every side effect in the book including large sores all over my body and hair loss. I was pretty much nausea every morning until I switch from Vemurafenib to Tafinar for me that was a game changer. most of my side effects went away. I showed NED until June 2015 and decided to go off the BRAF/MEK. I figured it was time to rip off the bandaid. I am doing great and their is still no evidence of disease.

  3. Todd says:

    I just got off the BRAF/MEK trial the day before Thanksgiving after being on it for over three years. I had been doing CT’s and MRI’s for the last three years (every three months) and really wanted to come off the trial so I requested the PET scan which then in turn came as NED. Apparently, the CT scans will show necrotic material that Dr’s see as being tumors. After two years of no changes I requested a biopsy or PET scan.
    My biggest issues were rashes, some hair lose, severe constipation, skin issues and joint issues in my lower back, hips, neck and shoulders.
    Next scan is in Feb.

Leave a Reply

Your email address will not be published. Required fields are marked *